Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 1:48 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 1:48 AM CDT (06:48 UTC)
- Expired
- Jun 29, 2018, 2:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 98 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:35 AM CDT | TSTM WND DMG | Leeds, ND | A FEW LARGE 3-5 INCH DIAMTER TREE BRANCHES DOWN AROUND TOWN. |
| Jun 29, 2:48 AM CDT | TSTM WND GST 56 | 7 E Leeds, ND | LEEDS RWIS MEASURED WIND GUST OF 56.5 MPH. |
| Jun 29, 2:48 AM CDT | TSTM WND GST 56.5 | 7 E Leeds, ND | LEEDS RWIS MEASURED WIND GUST OF 56.5 MPH. |
| Jun 29, 2:55 AM CDT | TSTM WND GST 58 | 1 Sw Cando, ND | AWOS MEASURED WIND GUST TO 58 MPH. |
| Jun 29, 2:55 AM CDT | TSTM WND GST 58 | 2 Wsw Cando, ND | AWOS MEASURED WIND GUST TO 58 MPH AT THE CANDO AIRPORT /K9D7/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 11.7
The text
As transmitted.
442
WUUS53 KFGF 290648
SVRFGF
NDC005-071-095-290745-
/O.NEW.KFGF.SV.W.0068.180629T0648Z-180629T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
148 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Benson County in northeastern North Dakota...
Towner County in northeastern North Dakota...
West central Ramsey County in northeastern North Dakota...
* Until 245 AM CDT.
* At 147 AM CDT, severe thunderstorms were located along a line
extending from near Shell Valley to near Pleasant Lake to 7 miles
northeast of Anamoose, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Pleasant Lake around 150 AM CDT.
Knox around 200 AM CDT.
York around 215 AM CDT.
Esmond around 220 AM CDT.
Leeds around 225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9985 4837 9949 4900 9953 4900 9900
4837 9898 4785 9928 4785 9981 4802 9981
4802 9985
TIME...MOT...LOC 0647Z 270DEG 27KT 4884 9989 4838 9985 4797 10014
HAIL...0.75IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
862
WWUS53 KFGF 290719
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 AM CDT FRI JUN 29 2018
NDC005-071-095-290745-
/O.CON.KFGF.SV.W.0068.000000T0000Z-180629T0745Z/
Benson ND-Towner ND-Ramsey ND-
219 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR BENSON...TOWNER AND WEST CENTRAL RAMSEY COUNTIES...
At 218 AM CDT, severe thunderstorms were located along a line
extending from near Esmond to near Maddock to near Flora, moving
northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Flora and Maddock around 220 AM CDT.
Baker around 230 AM CDT.
Harlow around 235 AM CDT.
Minnewaukan around 240 AM CDT.
Brinsmade, Leeds and Penn around 245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4899 9900 4837 9898 4785 9928 4785 9978
4791 9981 4802 9981 4802 9985 4809 9985
4813 9984 4836 9981 4837 9980 4837 9949
4890 9952 4899 9949
TIME...MOT...LOC 0718Z 241DEG 40KT 4809 9977 4801 9959 4790 9941
HAIL...0.75IN
WIND...70MPH
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:55 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 28, 11:55 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1155 PM CDT Thu Jun 28 2018 Updated forecast to increase chances of rain as the line of thunderstorms comes through tonight. Also, tried to get timing down to the hour. It looks like it will be around 3 AM at Devils Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park Rapids. Damaging winds will be the biggest threat although hail and isolated mesovortex-type tornadoes not out of the question. && .SHORT TERM...(This evening through Friday) Issued at 350 PM CDT Thu Jun 28 2018 Ongoing thunderstorm activity is tied to convergence near warm front that has lifted north over our CWA. Northern extent of upper ridge has flattened and very weak impulses may be aiding in thunderstorm development near frontal zone. CAP has weakened and strong deep layer shear, increasing BL moisture/instability have led to severe thunderstorm development with some supercells. Initiation could occur at most locations and severe potential may continue through the evening. We are still expecting one or several complexes to develop and track across the region after roughly 8-9Z and may continue to impact our eastern CWA through Friday morning. Supercell potential early on raises the possibility for hail 2" or larger and tornado potential. Activity tonight is still shown by some CAMs to develop into possible bow and raises the possibility of a large scale damaging wind event. .LONG TERM...(Friday night through Thursday) Issued at 350 PM CDT Thu Jun 28 2018 Unsettled pattern expected through the extended periods as H5 ridge flattens and zonal flow eventually develops by late next week. This will support potential for cold frontal passages followed by quick temperatures recovery. Consensus keeps thunderstorm possibilities in place, but due to progressive nature of these embedded impulses through the extended overall confidence isn't high. For Friday/Friday night we may see redevelopment with cold pool in and southwest flow in place, but guidance is very inconstant in coverage and signal. There could be enough instability to support a few strong updrafts in the afternoon Temperatures should be cooler this weekend (near normal in the 80s), but recovery to above normal (possibly 90s) by late next week is expected. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...DJR AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 21 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 28, 8:54 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 SW BAKER 48.11N 99.72W
06/28/2018 E1.00 INCH Benson ND PUBLIC
PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.
&&
AMOORELocal storm report, Jun 28, 9:01 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 NE EAST GRAND FORKS 47.94N 97.00W
06/28/2018 E1.25 INCH Polk MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
LARGER THAN QUARTER SIZED.
&&
AMOORELocal storm report, Jun 28, 9:10 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL EAST GRAND FORKS 47.93N 97.02W
06/28/2018 E0.88 INCH POLK MN PUBLIC
PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
SMALLER THAN QUARTER SIZED.
&&
AMOORELocal storm report, Jun 28, 9:50 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG CLIMAX 47.61N 96.81W
06/28/2018 POLK MN PUBLIC
A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.
0225 PM HAIL 2 NE LAVINIA 47.54N 94.78W
06/28/2018 E1.50 INCH Beltrami MN PUBLIC
HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
SOCIAL MEDIA.
0240 PM HAIL 3 E FERTILE 47.53N 96.23W
06/28/2018 E1.00 INCH Polk MN PUBLIC
0245 PM HAIL 5 W TRAIL 47.78N 95.81W
06/28/2018 E1.00 INCH Polk MN PUBLIC
PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.
&&
GGUSTLocal storm report, Jun 28, 9:51 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 2 N CROOKSTON 47.80N 96.61W
06/28/2018 E1.00 INCH Polk MN TRAINED SPOTTER
0244 PM FUNNEL CLOUD 3 WSW RINDAL 47.48N 96.19W
06/28/2018 Norman MN LAW ENFORCEMENT
BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
ON RADAR.
&&
GGUSTLocal storm report, Jun 28, 10:20 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 4 NW LARIMORE 47.95N 97.69W
06/28/2018 E1.75 INCH Grand Forks ND 911 CALL CENTER
REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
INTERSECTION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 28 min |
| Jun 29, 2:08 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 67 min |
| Jun 29, 2:27 AM CDT | Tornado Warning | FGF | Benson, Ramsey | 14 min |
| Jun 29, 2:44 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 46 min |
| Jun 29, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 45 min |
| Jun 29, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 61 min |
| Jun 29, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 60 min |
| Jun 29, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 59 min |
| Jun 29, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 45 min |
| Jun 29, 3:31 AM CDT | Special Weather Statement | FGF | Towner | 29 min |
| Jun 29, 3:40 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 35 min |
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill, Walsh | 65 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 63 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.